Heroin is an addictive opioid made from morphine. Most people assume heroin users inject heroin intravenously, but it can also be snorted or smoked. Heroin comes in various forms and colors like white powder or black tar heroin, which is hard or sometimes sticky.

The effects of heroin are intense and almost immediate. Heroin works by binding to opioid receptors in the brain and triggering a flood of the neurotransmitter dopamine, commonly known as the “feel-good” hormone. This chemical release makes users feel euphoric and very relaxed. However, heroin also affects pain and pleasure pathway signals as well as heart rate and breathing, which is why an overdose can be very dangerous.
A map of the United States with a heroin statistic overlay.
As with many drugs, the more frequent the use, the greater the amount it takes to produce the same effects, which can lead to overdose or even death. In fact, in 2018 alone, almost 15,000 people died from a heroin overdose. Heroin use and overdose should be taken very seriously. If you or someone you know is using heroin, read on for signs of overdose and what to do next.

Signs of a Heroin Overdose

Heroin overdose is very dangerous. If you suspect someone has overdosed, don’t wait to see if their condition improves, call 9-1-1 immediately.
Heroin overdose symptoms can include disorientation, loss of consciousness, change in breathing, changes in skin coloration, vomiting, and snoring.

Heroin overdose symptoms can include the following:

1. Disorientation

A person who has overdosed on heroin will oftentimes become disoriented as the drug dramatically alters brain chemistry. Users may experience changes in perception and even start to hallucinate.

2. Loss of Consciousness

One of the main dangers of heroin use is that it can slow a person’s respiratory rate. As breathing slows down, oxygen doesn’t perfuse as efficiently throughout the body, and a lack of oxygen can potentially cause a user to nod off or lose consciousness altogether.

3. Changes in Breathing

Under normal circumstances, a person’s breathing is determined by the concentration of carbon dioxide in the bloodstream. As carbon dioxide levels increase, it triggers the brain to tell the body to breathe more often and more deeply.

Heroin dampens this response and causes the body to need higher levels of carbon dioxide in the bloodstream in order for the brain to signal the body to breathe.

When a person experiences heroin overdose, it impairs the respiratory system so much that individuals can stop breathing altogether, resulting in hypoxic cardiac arrest or even death.

4. Changes in Skin Coloration

When a person isn’t breathing properly, it causes circulation to slow down which can cause discoloration. Someone with a darker skin tone might appear grayish or pale, while a person with fair skin tone might appear bluish or purple.

Keep an eye on the appearance of the body as a whole, paying special attention to the fingers, toes, and lips as discoloration on those specific body parts can help you identify if a person’s circulation is affected.

5. Vomiting

Heroin activates opioid receptors within the chemoreceptor trigger zone, an area responsible for triggering nausea and vomiting. It’s not uncommon to witness individuals pass out after heroin consumption and subsequently vomit.

Vomiting, especially when coupled with the risk of losing consciousness can result in aspiration. If a person aspirates, it can cause life-threatening pneumonia, hypoxia, and cardiac arrest resulting in serious bodily damage or even death.

6. Snoring

Heroin use can dampen a person’s breathing pattern while asleep, causing significant relaxation of the upper airway. This can lead to partial airway obstruction resulting in snoring.

It’s important to note that there can be other signs and signals of a heroin overdose, but the aforementioned are some of the most typical. In any case, if you suspect a person is experiencing the effects of an overdose, do not wait, get help immediately.

What to Do If Someone Is Experiencing a Heroin Overdose

If you come into contact with someone who has overdosed on heroin, first call 9-1-1 and stay on the line to answer important, potentially life-saving questions, until medical professionals arrive on-scene.

While you’re on the line with 9-1-1, you will receive instructions on how to best help the person who has overdosed. These instructions may be to reassure the user that help is on the way and to remain calm, check for breathing or a pulse, turn the person on their side if they have vomited, and to stay with the person experiencing the medical emergency until professional help shows up.

Some users may be afraid they will suffer legal ramifications due to their drug use or incur the costs of an ambulance ride and hospitalization. These details can and will be worked out at a later time, so proper medical care should always be the first priority if someone has overdosed.

What Is NARCAN?

Naloxone, also known by the brand name NARCAN, is a heroin overdose drug used to reverse an opioid overdose. This drug is generally administered by medical professionals either intravenously or via nasal spray. When given properly, NARCAN can reverse the dangerous effects of an overdose.

What to Do After a Heroin Overdose

Once a person is in stable condition at a hospital, it’s imperative to think about taking the next steps towards long-term recovery after an overdose. At AION Health Group, we provide patients with a comprehensive approach to addiction recovery through a wide variety of drug treatment programs at three, Florida-based treatment facilities.

Heroin overdose can result in serious medical problems and even death. If you or a loved one is suffering from addiction and are ready to receive the support you need to start a new life, don’t wait, call us today at 888-912-2454 or contact us online for round-the-clock help. Our qualified and compassionate AION admissions team is here when you’re ready to receive help.

*Abstinence-based recovery means patients will not receive medical comfort while detoxing

One Comment

  • Accident says:

    Hey I am so happy I found your blog page, I
    really found you by error, while I was researching on Yahoo
    for something else, Nonetheless I am here now and would
    just like to say kudos for a fantastic post and a all round enjoyable blog (I also love the theme/design), I don’t have time to go through it all
    at the minute but I have saved it and also included your RSS feeds, so when I have time I will be back to read a lot more, Please do keep up the excellent
    work.

Leave a Reply